Discussions By Condition: Hip conditions

Cyclical Hip Pain

Posted In: Hip conditions 4 Replies
  • Posted By: Anonymous
  • August 17, 2007
  • 01:48 PM

Hi. I've been suffering with chronic pain in my right hip and other strange symptoms for 4 years and seeing doctors with no answers. The pain is clearly influenced by hormones -- it starts 2 weeks prior to my period with a tugging, tight sensation deep in the hip/groin, and progresses to extreme stabbing pain in the hip down the thigh. The pain goes away every month when I get my period and then comes back again in 2 weeks. I am on birth control pill to, and have been for many years (was put on it for extremely irregular periods), so the pain is NOT ovulation. Sexual arousal and bowel movements increase the intensity of the pain greatly during my two "bad" weeks. I used to have abdominal pain as well, but I had laproscopic surgery in 2005 to rule out endometriosis and the doctor ablated a nerve, so now, only the hip pain. I have also been diagnosed with bursitis because touching my outer right hip is excruciating, no matter what time of the month. Since bursitis is not usually so long-term and cyclical, and since 2 cortisone shots and 9 months of physical therapy did not alleviate the problem, there is something else going on. During PT, my therapist noticed some assymetry in my back soft tissue and referred me to a physiatrist, who did an MRI and found lumbar arthritis. The doctors don't think the hip pain is referred from the back arthritis, although they want me to get an injection in my back to rule out referred pain.

Other problems I have: fibroids (one the size of a spoon), but no doctors have thought that could cause the hip pain, polycystic ovaries, a slightly enlarged thyroid, dry eyes (I can't wear contacts anymore--that sensitivity started around the same time as the hip pain worsened), pain during sex, and recently, iron-deficiency anemia. I had a bad ankle injury in 2004 and for a while, the doctors were attributing my hip issues to that (left ankle, right hip) but again, physical therapy didn't help so probably not the case.

Help!!

Reply Flag this Discussion

4 Replies:

  • Hi, There is a nerve condition that runs down the side of the leg. I think it is called Meralgia paresthetica. Also, have you given thought to your activities during your cycle that may be enhancing your pain? Or why you notice it more? Also, before you agree to these injections you may want to do some heavy duty research. Nobody likes to talk about the side effects, but they are astounding. Good luck to you!!
    Calvin1958 2 Replies
    • August 23, 2007
    • 02:17 AM
    • 0
    Flag this Response
  • The reason why you will feel the pain in your hip more during your periods is due to the change in hormones. Progesterone makes the body laxer and any problems you have in your joints will be made worse. I have Ehlers Danlos syndrome that causes lax joints, which dislocate. People with EDS find they have more problems during their periods than the rest of the month. Having a high progesterone content contraceptive could make this even worse. Since you were put on the pill because of problem periods it is likely your is one that contains a lot of progesterone
    Anonymous 42,789 Replies
    • August 27, 2007
    • 05:16 PM
    • 0
    Flag this Response
  • A while ago I started being treated by a chiropractor for neck, back & hip discomfort. I had been experiencing chronic pain in my back & hips for years, and the therapy I received from this physician really started to help...More recently, I became motivated to get back into a work-out routine. Although I only started with 30 minutes/day, 3 days/week... I soon started experiencing a more excruciating pain in my hip (especially on the right side) than EVER before. This "new" and more intense pain is only induced by sex with my boyfriend; more specifically, it seems to be caused by my leg maintaining a certain position during intercourse (up by my head while I'm lying on my back). When this happens the pain is SOOOOOO intensely severe that it begins to make me feel sick. I get REALLY hot, begin sweating, typically get really light-headed and sometimes even "blackout" momentarily... I usually get the sensation that I need to have a bowel movement, but by this feeling comes along I am so incredibly weak that I usually am not able to (can't "push"). Suddenly I begin feeling extremely cold and start shaking--even though I'm still covered in sweat. It's extremely uncomfortable and has begun to interfere with my life!After it happened this morning after sex (and was worse than ever before), I called my chiropractor. Based on what I told him, he concluded that it MAY be Joint Laxity, and prepared a prescription for some diagnostics (MRI, et cetera).
    Anonymous 42,789 Replies
    • November 3, 2009
    • 03:26 PM
    • 0
    Flag this Response
  • I have the same symptoms, but did not do any of the follow up. You have to wonder if there isn't something. R hip/back pain amenorrheafibroidsPCOS
    Anonymous 42,789 Replies
    • February 18, 2010
    • 11:40 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement